Dear Sirs- I am writing you from Italy about a patient who was diagnosed Hashimoto's Thyroiditis in July 2002 (no treatment was given). She's a 40 y.o. woman whose latest blood tests (may 17,2003) were as follows: Ab anti-thyroglobuline = 779.5 ku/l, Ab anti-tpo = >2000 ku/l, TSH = 5.6 mu/l .Ft3 and ft4 are normal and have always been normal in every test so far.The patient has been under antidepressant treatment for 10 yrs. The first 5 yrs with chlomipramine, the last 5 yrs with sertraline (100 mg/day). My doubts are:1) How much is the sertraline liable for the thyroiditis? 2) Is the thyroiditis responsible for the chronic fatigue that the patient has suffered from over the last 15 years? 3.When exposed to sunlight, the patient's skin hardly produces any melanin at all, whereas in the past it used to get a moderate tan, compatible with its phototype. Again, is the thyroiditis responsible?Thank you for your help Dr.Antonio Caretta
I have not seen any indication in the literature that sertaline usage is related to the development of auto-immune thyroiditis. Your patient has mild (“subclinical”) hypothyroidism. Whether this can cause fatigue is controversial. However maybe the longer this condition exists, the higher the risk of developing signs and symptoms? I can not envisage that this patient has that long only mild hypothyroidism in the presence of such high thyroid auto-antibody levels. How long is this condition known in this patient? I am not aware of the possibility that thyroiditis prevents tanning, although Hashimoto’s is commonly associated with areas of vitiligo, which of course do not tan. Georg Hennemann, MD
Your patient has several problems, 1) hypothyroidism due to Hashimoto’s thyroiditis, 2) depression, 3) chronic diarrhea, 4) chronic fatigue and 5) no melanin production. Problem 1) was treated with thyroid hormone, although serum TSH level seemed to be slightly high. Problem 2) has been treated for 5 years with sertraline, serotonin selective reuptake inhibitors (SSRI). As for problems 3)~5), real causes are unknown.
Effect of sertraline on thyroid function is negligible and sertraline itself may not have any damaging effect on thyroid gland (J Adolesc Health 16: 232, 1995). However, aggravating effect of sertraline on Hashimoto’s thyroiditis is unknown. There is one interesting report (Lakartidningen 99: 2854, 2002, article in Swedish) that combined therapy with sertraline (100mg/day) and mianserin (30mg/day) induced hypothyroidism, and this hypothyroidism disappeared completely after discontinuation of mianserin. If your patient is taking other anti-depressant drugs together, it may be better to discontinue these drugs.
There may be no relation of melanine production and Hashimoto’s thyroiditis, although patients with autoimmune thyroid disease often associate with vitiligo vulgaris.
Overdoses of thyroid hormones may induce diarrhea but your case is almost euthyroid. I recommend you to rule out the possibilities of Crohn’s disease and ulcerative colitis for chronic diarrhea. Chronic fatigability may be explained by associated depression and is no direct relation to Hashimoto’s thyroiditis. Of course, hypothyroidism should be treated properly. In your case, TSH is still 5.6mU/L and may be valuable to increase the dose of thyroxine to get TSH value around 1-2 mU/L. Recently we found that 53% of patients with chronic fatigue syndrome had positive autoantibodies against muscarinic cholinergic receptor (Int J Mol Med, in press). Therefore, Hashimoto’s thyroiditis and chronic fatigue syndrome may have common background of autoimmune abnormalities, although both two diseases are completely different. Nobuyuki Amino, M.D
I have observed, in several patients with Hashimoto’s thyroiditis, that addition of an SSRI type drug appeared to induced hypothyroidism, and need for replacement with thyroxin. And I have also found that patients on T4 needed more hormone if an SSRI drug was added. I believe this effect, which is not yet proven , may be due to induction of drug-metabolizing enzymes in the liver, and is akin to the effect of dilantin on thyroid hormone metabolism.See also- McCowen KC, Garber JR, Spark R: Elevated serum thyrotropin in thyroxine-treated patients with hypothyroidism given sertraline. New Engl J Med 1997; 337: 1010-1011.
Leslie J. De Groot, M.D.